Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 161, NWS State College, PA

September 29, 2005Huntingdon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 29, 2005, 7:07 AM EDT for Huntingdon County, Pennsylvania. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2005, 7:07 AM EDT (11:07 UTC)
Expired
Sep 29, 2005, 7:30 AM EDT
In force
23 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Huntingdon County, PA

The radar

The State College radar (KCCX), 45 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 11.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2005-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2005-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1815 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 291108
SVRCTP
PAC061-291130-
/O.NEW.KCTP.SV.W.0161.050929T1107Z-050929T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
707 AM EDT THU SEP 29 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 730 AM EDT

* AT 704 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 8 MILES NORTH OF FRANKLINVILLE TO 7 MILES WEST OF SHY
  BEAVER...AND MOVING EAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WHIPPLE DAM AND TROUGH CREEK STATE PARKS AROUND 715 AM EDT...
  HUNTINGDON AND MCALEVYS FORT AROUND 720 AM EDT...
  MOUNT UNION AROUND 725 AM EDT...

THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF PRODUCING 
WIDESPREAD WIND DAMAGE ACROSS WESTERN PENNSYLVANIA. THIS IS AN 
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4073 7804 4027 7829 4014 7803 4074 7766

$$

FORECASTER: DANGELO
1 follow-up statement
000 
WWUS51 KCTP 291121
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
721 AM EDT THU SEP 29 2005

PAC061-291130-
/O.CON.KCTP.SV.W.0161.000000T0000Z-050929T1130Z/
HUNTINGDON-
721 AM EDT THU SEP 29 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM EDT
FOR HUNTINGDON COUNTY...

AT 719 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WHIPPLE DAM STATE PARK TO BROAD TOP CITY...MOVING EAST
AT 55 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SHIRLEYSBURG...ORBISONIA AND SHADE GAP AROUND 730 AM EDT...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
MOST OF PENNSYLVANIA. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4073 7804 4027 7829 4006 7786 4031 7769
      4042 7791 4074 7766

$$

FORECASTER: DANGELO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 6:49 AM EDT, 18 minutes earlier.

Area forecast discussion, Sep 29, 6:49 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
649 AM EDT THU SEP 29 2005

.SHORT TERM (REST OF TODAY)...
ONE MORE WATCH BOX...THIS ONE WILL BE FOR ERN/CENTRAL COS. REST
UNCHANGED. WIDESPREAD WIND DAMAGE ONGOING. NO TIME FOR LSR.

&&

.PREVIOUS DISCUSSION...
(ISSUED 536 AM EDT THU SEP 29 2005)

SHORT TERM (REST OF TODAY)...
WILL UPDATE TO INCLUDE A WIND ADVISORY FOR NW AREAS AS WELL. TREES
DOWN IN WARREN COUNTY JUST A FEW MINUTES AGO.

PREVIOUS DISCUSSION...
(ISSUED 411 AM EDT THU SEP 29 2005)

SHORT TERM (REST OF TODAY)...
SPC WILL BE ISSUING SVR BOX 824 ANY SECOND NOW. WILL UPDATE WITH
WORDING AS NEEDED FOR NRN TIER.

PREVIOUS DISCUSSION...
(ISSUED 201 AM EDT THU SEP 29 2005)

SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
LOTS OF STUFF TO DO THIS MORNING...AS FRONT IS CHARGING INTO THE
WEST...WITH SHOWERS AND EVEN SOME POSSIBLE THUNDER. MOST AREAS
WILL NOT HEAR THUNDER...SO WILL CONTINUE TO LEAVE IT OUT. CATG
POPS IN ORDER FOR ALL AREAS...EXCEPT PERHAPS THE FAR LWR SUSQ...AS
DYNAMICS LACKING AND DOWNSLOPE MIGHT TAKE OVER QUICKLY THIS
MORNING. WILL HOLD THE COURSE THERE...THO AND KEEP POPS 80 OR
BETTER.

WINDS HAVE BEEN UNUSUALLY BREEZY TONIGHT AND WILL KICK UP EVEN
MORE AS THE FRONT PASSES. NAM BUFKIT SOUNDINGS SHOW 3KFT WINDS
NEARING 60 KTS OVER KJST THIS MORNING...BUT BELIEVE THAT IS
OVERDONE. THE DIR SHEAR IN THE LOWEST FEW KFT SHOULD ALSO HELP TO
KEEP THAT STUFF (IF IT IS THAT STRONG) FROM MIXING DOWN TO THE
SFC. WILL THEREFORE JUST MENTION HIGHER END GUSTS (40-45 MPH) IN
THE ZONES...BUT STAY JUST SHY OF WIND ADVISORY CRITERIA (46 MPH).
TWINGS AND SMALL LIMBS MAY GET BROKEN OFF...BUT IT IS LATE SEPT
WILL ISSUE AN SPS ABOUT THE GUSTY WINDS THIS AM.

PRECIP TAPERS OFF QUICKLY AFTER FROPA. THINGS SHOULD BE DRY IN
MOST PLACES AFTER NOON...AND MAY EVEN GET PT SUNNY...BUT WILL
HOLD CHC SHRA IN NW/NRN TIER FOR COLD- ADVECTIVE LAKE-EFFECT SHRA.

WINDS SLACKEN FAST TONIGHT...AS HIGH PRESSURE BUILDS IN. SKIES
WILL CLEAR OUT...TOO - EXCEPT PERHAPS VERY CLOSE TO THE LAKE SHORE
AND NWRN MTS. THAT SLIM POSSIBILITY OF CLOUDS MAY NOT BE ENUF TO
KEEP THE TEMPS FROM FALLING OFF THE TABLE...AND GETTING CLOSE TO
FREEZING IN MOST NRN AREAS FRI AM. THUS...WILL ISSUE FROST
ADVISORY FOR CLEARING SKIES...LIGHT WINDS AFTER MIDNIGHT...AND
TEMPS IN THE MID 30S (OR COLDER?). FROST ADVISORY WILL BE NORTH OF
I-80...BUT SOME OTHER PLACES/VALLEYS (IN THE LAURELS AND SCENT
COS) COULD GET INTO MID 30S...SO WILL WORD FOR PATCHY FROST
THERE.

QUIET AND NICE/CLIMO FOR FRIDAY.

LONG TERM (SATURDAY THROUGH WEDNESDAY)...
NO CHANGES HERE...AS DRY AND WARMER-THAN-NORMAL PATTERN SETS UP.
QUICK SLAP FROM THIS TROF WILL BE A BAD MEMORY AS THOSE LOWER THAN
NORMAL HEIGHTS ARE FAST-REPLACED BY A HUGE AREA OF POSITIVE HEIGHT
ANOMALIES OVER NOAM - WITH +2.25 STDV ANOMALY CENTERED OVER MAINE
BY DAY4. NO CHANCE FOR RAIN EXISTS IN THE LONG TERM FORECAST.

AVIATION...
DEEPENING LOW WILL PULL A STRONG COLD FRONT ACROSS THE REGION TODAY.
LLWS LIKELY EARLY...MAINLY IN SPOTS WHERE THE LOW LEVEL WINDS ARE
STILL FAIRLY LIGHT.

MAINLY VFR AHEAD OF THE FRONT...BUT SOME MVFR IN AREAS OF CU AND
ISOLATED SHOWERS AND STORMS.

POCKETS OF MVFR LATER THIS AM AND EARLY THIS AFTERNOON...WITH
SHOWERS ALONG AND JUST BEHIND THE FRONT. OTHERWISE...VFR CONDITIONS.

WINDS WILL BE STRONG TODAY...ESPECIALLY AROUND MIDDAY...GIVEN COLD
ADVECTION...FAST MOVEMENT OF SYSTEMS...STILL DECENT HEATING BY THE
SUN...AND WINDS ALOFT. WIND GUSTS TO 40 MPH LIKELY...WITH PERHAPS A
FEW HIGHER GUSTS.

HEIGHTS COME UP FAST LATER TODAY...THUS WINDS AND SC WILL DIE OFF
FAIRLY FAST. PRIOR TO THIS...SOME HEAVY LAKE EFFECT SHOWERS
LIKELY...MAINLY N PA...AS LAKES ARE STILL QUITE WARM.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FOR PAZ004>006-010>012-017-018-024-033-037-041-
042 UNTIL 11 AM THURSDAY.
SEVERE THUNDERSTORM WATCH FOR PAZ012-018-019-025>028-041-042-
045-046-049>053-058 UNTIL 1 PM THURSDAY.
FROST ADVISORY FOR PAZ004>006-010>012-017-018-037-041-042 FROM
2 AM FRIDAY TO 9 AM FRIDAY.
SEVERE THUNDERSTORM WATCH FOR PAZ004>006-037 UNTIL 9 AM
THURSDAY.
&&

SHORT TERM...

In the hours before

Special weather statement, Sep 29, 2:34 AM EDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
234 AM EDT THU SEP 29 2005

PAZ004>006-010>012-017>019-024>026-033>035-037-041-042-045-046-
291245-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-
BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-
234 AM EDT THU SEP 29 2005

...GUSTY WINDS POSSIBLE THIS MORNING...

A STRONG COLD FRONT WILL PUSH THROUGH THE REGION FROM WEST TO EAST
THIS MORNING. THE FRONT WILL BE HERALDED BY SHOWERS AND ISOLATED
THUNDERSTORM...AND GUSTY WINDS.

THE BREEZY SOUTHWEST WINDS AHEAD OF THE FRONT WILL RAPIDLY TURN
TO THE WEST AND NORTHWEST...AND WILL GUST UP TO 40 MPH AS THE
FRONT PASSES. THE HIGHEST GUSTS WILL BE ON THE RIDGE TOPS OF THE
WESTERN MOUNTAINS.

WINDS LIKE THIS CAN KNOCK DOWN SMALL BRANCHES AND TWIGS. THEY CAN
ALSO MAKE CONTROLLING A HIGH-PROFILE VEHICLE DIFFICULT. USE CARE
IF YOU WILL BE DRIVING THIS MORNING.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 2:14 AM EDTFrost AdvisoryCTPCameron, Centre, Clearfield, Clinton, Elk, Lycoming and 5 more31 hr
Sep 29, 4:27 AM EDTSevere Thunderstorm WarningCTPWarren78 min
Sep 29, 5:32 AM EDTSevere Thunderstorm WarningCTPElk, McKean58 min
Sep 29, 5:39 AM EDTWind AdvisoryCTPCambria, Cameron, Centre, Clearfield, Clinton, Elk and 7 more3 hr
Sep 29, 5:59 AM EDTSevere Thunderstorm WarningCTPClearfield61 min
Sep 29, 6:20 AM EDTSevere Thunderstorm WarningCTPCameron, Potter55 min
Sep 29, 6:26 AM EDTSevere Thunderstorm WarningCTPCambria34 min
Sep 29, 6:35 AM EDTSevere Thunderstorm WarningCTPBlair55 min
Sep 29, 6:41 AM EDTSevere Thunderstorm WarningCTPCentre, Clinton79 min
Sep 29, 6:51 AM EDTSevere Thunderstorm WarningCTPTioga54 min
Sep 29, 6:56 AM EDTSevere Thunderstorm WarningCTPBedford34 min
Sep 29, 7:11 AM EDTSevere Thunderstorm WarningCTPLycoming79 min
Sep 29, 7:29 AM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin, Snyder, Union61 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.